Alert archive / California / Beach Hazards Statements in 2020

Beach Hazards Statement 9, NWS Los Angeles, CA

May 29, 2020Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at May 29, 2020, 1:59 AM PDT for Los Angeles County, California. It took effect at May 29, 2020, 12:00 PM PDT. It was in force for 62 hr.

The area

The counties it named.

The facts

Issued
May 29, 2020, 1:59 AM PDT (08:59 UTC)
In effect from
May 29, 2020, 12:00 PM PDT
Expired
Jun 1, 2020, 1:46 AM PDT
In force
62 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WHUS46 KLOX 290859
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
159 AM PDT Fri May 29 2020

CAZ040-041-087-291900-
/O.NEW.KLOX.BH.S.0009.200529T1900Z-200531T2100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
159 AM PDT Fri May 29 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON PDT TODAY THROUGH
SUNDAY AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves are expected 
  due to elevated surf expected.

* WHERE...Ventura County Coast, Los Angeles County Coast and 
  Catalina and Santa Barbara Islands.

* WHEN...From noon PDT today through Sunday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Hall
8 follow-up statements
837 
WHUS46 KLOX 291921
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1221 PM PDT Fri May 29 2020

CAZ040-041-087-301300-
/O.CON.KLOX.BH.S.0009.000000T0000Z-200531T2100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
1221 PM PDT Fri May 29 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves are expected
  due to elevated surf of 3 to 6 feet expected.

* WHERE...Ventura County Coast, Los Angeles County Coast and 
  Catalina and Santa Barbara Islands.

* WHEN...Through Sunday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

RK
136 
WHUS46 KLOX 300952
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
252 AM PDT Sat May 30 2020

CAZ040-041-087-302200-
/O.CON.KLOX.BH.S.0009.000000T0000Z-200531T2100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
252 AM PDT Sat May 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves are expected 
  due to elevated surf of 3 to 6 feet expected.

* WHERE...Ventura County Coast, Los Angeles County Coast and 
  Catalina and Santa Barbara Islands.

* WHEN...Through Sunday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
468 
WHUS46 KLOX 302131
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
231 PM PDT Sat May 30 2020

CAZ040-041-087-310545-
/O.CON.KLOX.BH.S.0009.000000T0000Z-200531T2100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
231 PM PDT Sat May 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves are expected 
  due to elevated surf of 3 to 6 feet expected.

* WHERE...Ventura County Coast, Los Angeles County Coast and 
  Catalina and Santa Barbara Islands.

* WHEN...Through Sunday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Sweet
857 
WHUS46 KLOX 310515
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1015 PM PDT Sat May 30 2020

CAZ040-041-087-311400-
/O.CON.KLOX.BH.S.0009.000000T0000Z-200531T2100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
1015 PM PDT Sat May 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves are expected 
  due to elevated surf of 3 to 6 feet expected.

* WHERE...Ventura County Coast, Los Angeles County Coast and 
  Catalina and Santa Barbara Islands.

* WHEN...Through Sunday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Hall
541 
WHUS46 KLOX 311304
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
604 AM PDT Sun May 31 2020

CAZ040-041-087-312100-
/O.CON.KLOX.BH.S.0009.000000T0000Z-200531T2100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
604 AM PDT Sun May 31 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves are expected 
  due to elevated surf of 3 to 6 feet expected.

* WHERE...Ventura County Coast, Los Angeles County Coast and 
  Catalina and Santa Barbara Islands.

* WHEN...Until 2 PM PDT this afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
078 
WHUS46 KLOX 312103
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
203 PM PDT Sun May 31 2020

CAZ040-041-087-010515-
/O.EXT.KLOX.BH.S.0009.000000T0000Z-200601T1800Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
203 PM PDT Sun May 31 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH MONDAY MORNING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet.

* WHERE...Ventura County Coast, Los Angeles County Coast, and 
  Catalina and Santa Barbara Islands.

* WHEN...Through Monday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
Kj
465 
WHUS46 KLOX 010346
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
846 PM PDT Sun May 31 2020

CAZ040-041-087-011200-
/O.CON.KLOX.BH.S.0009.000000T0000Z-200601T1800Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
846 PM PDT Sun May 31 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet.

* WHERE...Ventura County Coast, Los Angeles County Coast, and 
  Catalina and Santa Barbara Islands.

* WHEN...Through Monday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
Kj
505 
WHUS46 KLOX 010846
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
146 AM PDT Mon Jun 1 2020

CAZ040-041-087-011000-
/O.CAN.KLOX.BH.S.0009.000000T0000Z-200601T1800Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
146 AM PDT Mon Jun 1 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

The south swell and elevated surf will continue to lower through
the morning and the Beach Hazards Statement has been cancelled.
The threat of dangerous rip currents will still be possible 
through the day.

$$

Stewart

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at May 28, 11:42 PM PDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 28, 11:42 PM PDT, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1142 PM PDT Thu May 28 2020

.SYNOPSIS...28/742 PM.

Temperatures will cool notably Thursday and will be near normal
by Sunday. Overnight and morning low clouds and fog will develop
through at least Tuesday along the coast and at times into coastal
adjacent valleys. The Central Coast has a slight chance of
showers Friday night and Saturday.

&&

.SHORT TERM (THU-SUN)...28/834 PM.

***UPDATE***

It was another very hot day across the interior today. No records
were broken, but high temperatures reached 103 in Lancaster and
Palmdale, and 99 in Paso Robles, each shy of their respective
records by a couple degrees. This will be the last of the heat for
a while as the strong upper-level ridge that has been in control
the last several days finally pushes eastward. Thus the Excessive
Heat Warning for the Antelope Valley and the Heat Advisory for
the SLO County interior valleys have expired.

Increasing onshore flow has given way to gusty winds across the
Antelope Valley this evening. The LAX-DAG gradient peaked at 7.9
mb with winds gusting 35-40 mph and locally to 45 mph at Lake
Palmdale. Winds will continue to diminish tonight. Onshore
gradients look to be even stronger on Friday, so advisory level
gusts will be likely over the Antelope Valley and possible along
the Central Coast Friday afternoon.

Low clouds are currently covering most coastal areas and will
likely increase in coverage and push into the coastal valleys
overnight. The valleys will likely clear by Friday afternoon, but
the immediate coastal areas will likely remain cloudy with strong
onshore flow in place. High clouds streaming in will keep all
areas at least partly cloudy on Friday. An upper-level low
currently about 550 nm southwest of Point Conception will move
northeast towards the Central Coast through Friday. Heights will
lower and there will be cooling across the region, especially over
the interior where high temperatures will likely be 10-20 degrees
cooler than today.

***From Previous Discussion***

The upper level low will continue moving NE Fri night to a position
just west of San Francisco, then push quickly inland over nrn CA
while weakening on Sat. At the surface, a weak frontal system should
move to the Central Coast Fri night into early Sat in response to
the upper level low. H5 heights Fri night will range from 565-573 dm
over SLO/SBA Counties to 575-580 dm further S, then rebound to about
575-581 dm in all areas on Sat as the upper level low moves away.

The marine inversion is forecast to deepen rapidly Fri night into
Sat morning in response to the upper level low and surface front.
More of a deep moist layer should push well into SLO/SBA Counties
with a slight chance to chance of showers expected Fri night into
most of Sat, mainly for SLO County. In addition, the upper level
low should have enough instability associated with it to warrant a
slight chance of thunderstorms Fri night over the coastal waters
well off the central Coast.

Rainfall amounts from this system over SLO/SBA Counties for Fri
night into Sat will be on the light side and generally 0.15 inch
or less, with most of the rain expected in the far nwrn SLO County
foothills.

Further S over VTU/L.A. Counties on Sat, the low clouds should
clear back to or off the coast by afternoon, otherwise skies will
be partly cloudy across the region.

For Sat night and Sun, a broad SW flow aloft will prevail over
srn CA as another upper level trof moves into the E Pac. The
marine layer pattern should persist with night and morning low
clouds and fog for the coast and vlys. There will also be plenty
of mid and hi level clouds moving in on Sun for mostly cloudy
skies overall thru the day. Breezy onshore winds will continue
especially during the afternoon and early evening.

Temps are forecast to turn much cooler on Fri to near normal to
slightly above normal, except 5-10 deg above normal in the Antelope
Vly. Highs will be in the 80s to around 90 in the warmest vlys and
lower mtns, and mostly in the 90s for the Antelope Vly. Further
cooling to about 3 to 7 deg below normal is expected for Sat, with
the warmest vlys and lower mtns reaching the mid 70s to low 80s.
Temps should then turn slightly warmer for most areas on Sun, with
the warmest vlys and lower mtns topping out in the upper 70s to
mid 80s, except around 90 in the Antelope Vly.

.LONG TERM (MON-THU)...28/201 PM.

The EC and GFS continue to show some disagreement in the medium
range, especially for Wed and Thu. Overall, a large upper level
trof will persist just off the W coast Mon, then an upper level
low will develop at the base of the upper level trof a few hundred
miles off the SW CA coast on Tue. This upper level low is forecast
by the GFS to track NE and into swrn CA on Wed, then slowly E to
the CA/AZ border by late Thu, while the EC keeps this system
nearly stationary just off the srn CA coast Wed thru Thu.

Decided to go with the NBM which kept dry weather and near normal
to slightly above normal temps over the fcst area thru the
extended period. Also, night and morning low clouds and fog are
expected thru Wed.

However, both the GFS and GFS ensembles indicate a chance of rain
over the area between late Tue and Wed (possibly convective Wed
with the upper low), while the EC and EC ensembles trend mostly
dry except for hints on the EC of afternoon convection over
northern parts of the forecast area on Wed. This continues to be a
low confidence forecast next week with likely forecast changes
from day to day.

&&

.AVIATION...29/0640Z.

At 0530Z at KLAX, the marine layer was around 1400 feet deep. The
top of the inversion was near 5000 feet with a temperature of 24
C.

Moderate confidence in all TAFs xcp KPMD and KWJF (high confidence
for those two). There is a 30 percent chc that IFR cigs will not
drop to LIFR levels. There is a 30 percent chc that there will be
a few hours of VFR conds at coastal terminals will no clearing
forecast.

KLAX...Moderate confidence in TAF. There is a 30 percent chc that
cigs will remain OVC008 overnight. There is a 30 percent chc of
VFR conds 21Z-01Z. Very good confidence that there will be no
east wind component.

KBUR...Moderate confidence in TAF. There is a 30 percent chc of
OVC006 conds overnight VFR transition could happen anytime 17Z-
19Z.

&&

.MARINE...28/638 PM.

High confidence that winds and seas will remain below Small Craft
Advisory (SCA) levels through Saturday. There is a 40% chance of
SCA level winds developing on Sunday afternoon across the waters
from Point Conception to San Nicolas Island and lasting through
Tuesday. SCA level winds may also spread into the waters along the
Central Coast.

Patchy dense fog with visibility one nautical mile or less is
possible at times across the waters through Friday morning.
Mariners should be prepared to reduce speeds and use GPS
navigation if available.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

No significant hazards expected.

&&

PUBLIC...Sirard/Stewart
AVIATION...Rorke
MARINE...Stewart
SYNOPSIS...Kj

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:08 AM PDTWind AdvisoryLOX17 hr
May 29, 9:56 AM PDTSmall Craft AdvisoryLOX23 hr

Nearby

Beach Hazards Statements in California, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.